Alert archive / Michigan / Special Marine Warnings in 2003

Special Marine Warning 21, NWS Marquette, MI

July 20, 2003

NWS Marquette, MI issued this special marine warning at Jul 20, 2003, 8:58 PM EDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2003, 8:58 PM EDT (00:58 UTC)
Expired
Jul 20, 2003, 10:30 PM EDT
In force
92 min
Issued by
NWS Marquette, MI
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this special marine warning went out at Jul 20, 4:15 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 4:15 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT SUN JUL 20 2003

UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE WESTERN U.S.
AND A 500 MB TROUGH ACROSS THE EASTERN U.S. THERE IS A SHORTWAVE
OVER EASTERN LAKE SUPERIOR THAT SHOWS UP AS A CYCLONIC SPIN ON WATER
VAPOR AND THIS HAS KICKED OFF SOME THUNDERSTORMS THIS MORNING OVER
THE EASTERN CWA. A STRONGER SHORTWAVE IS EAST OF LAKE WINNIPEG WITH
STRONG CYCLONIC SPIN NOTED ON WATER VAPOR AND THIS IS HEADED SE AND
HAS CONVECTION WITH IT WITH SOME LIGHTNING STRIKES EAST OF LAKE
WINNIPEG THIS AFTERNOON. THIS WILL BE THE NEXT WEATHER MAKER FOR CWA
TONIGHT.

ETA SHOWING THIS DIGGING SOUTHEAST TONIGHT AND BRINGS THE 500 MB
TROUGH AXIS THROUGH CWA. DYNAMICS DO NOT LOOK AS IMPRESSIVE TONIGHT
AS ETA SHOWING WEAK 850-500 MB Q-VECTOR CONVERGENCE MOVING THROUGH
TONIGHT AND REPLACED BY Q-VECTOR DIVERGENCE BY 12Z MON. AVN STILL
SHOWING BULK OF PCPN GOING SOUTH OF CWA AND IS SLIGHTLY STRONGER
THAN ETA WITH 850-500 MB Q-VECTOR CONVERGENCE...BUT MOVES
CONVERGENCE OUT BY 12Z AS ETA DOES AND REPLACES IT WITH Q-VECTOR
DIVERGENCE. WITH THIS IN MIND...WILL CUT BACK POPS BACK TO CHANCE
CATEGORY. AGREE WITH SPC OUTLOOK OF SLIGHT RISK AS FREEZING LEVEL IS
LOW AND COULD GET SOME LARGE HAIL AND DAMAGING WIND WITH SOME OF
THESE STORMS AS SHORTWAVE COMES DOWN TONIGHT.

FOR MONDAY...DID NOT MAKE ANY CHANGES AS SHORTWAVE MOVES AWAY.

IN THE EXTENDED...ECMWF/UKMET/MRF/AVN ALL SHOW UPPER PATTERN ON THU
CONSISTING OF A 500 MB TROUGH OVER THE EASTERN HALF OF U.S. AND A
500 MB RIDGE ACROSS THE SOUTHERN ROCKIES AND DESERT SW WITH A 500 MB
TROUGH ACROSS SW CANADA AND A TROUGH ACROSS CENTRAL CANADA. THIS
TROUGH IN CENTRAL CANADA PASSES BY TO THE NORTH...BUT THERE IS A
HINT OF A WEAK SHORTWAVE PASSING THROUGH CWA THU. ECMWF SHOWS UPPER
LEVEL RIDGING IN CONTROL OF WEATHER FOR THU WHICH IS WHAT ALL THE
MODELS WERE SHOWING YESTERDAY WHILE UKMET AND MRF HINT AT SHORTWAVE
TROUGHING PASSING THROUGH AREA. AVN IS LEANING MORE TOWARD ECMWF
WITH WEAKER UPPER LEVEL RIDGING. UKMET/MRF CAMP CONTINUE WITH
TROUGHING FOR FRI WITH ECMWF STILL MAINTAINING RIDGING AND AVN HAS
ZONAL FLOW ACROSS AREA. MRF AND UKMET BRING SOME MORE TROUGHING INTO
UPPER GREAT LAKES FOR SAT AND UKMET ALSO DOES THIS THEN. CANADIAN
ENSEMBLES SUPPORT BOTH SCENARIOS FOR THU WITH HALF GOING ONE WAY AND
HALF THE OTHER. MRF/AVN ENSEMBLES NOT IN AT THIS POINT. BASED ON
MODEL CONTINUITY FROM YESTERDAY...DO NOT BUY INTO MRF SOLUTION OF
HAVING POPS IN FOR THU AND HAVING FRI BE DRY FOR CWA. FEEL THAT 06Z
AVN RUN STILL WANTS UPPER LEVEL RIDGING IN FOR THU...SO WILL
CONTINUE DRY ON THU AND KEEP PCPN IN FRI AND SAT SO AS TO NOT WAFFLE
BACK AND FORTH AND TO KEEP THE EXTENDED FORECAST CONSISTENT. NEED TO
SEE ANOTHER MODEL RUN TO ESTABLISH A TREND FIRST BEFORE PUTTING IN
PCPN FOR THU. WILL HAVE FRI...SAT AND SUN WET FOR NOW. WILL CONTINUE
WITH TEMPERATURES NEAR NORMAL.

.MQT...SEVERE THUNDERSTORM WATCH THROUGH 10 PM EDT
       MIZ002-004>007-009>014-084-085.

MICHELS
Hazardous weather outlook, Jul 20, 5:03 PM EDT, 3 hours 55 minutes before
MIZ001>007-009>014-084-085-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
503 PM EDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS WESTERN AND
CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT SOME OF THE
STORMS WILL BE SEVERE. LARGE HAIL TO 1 INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH ARE POSSIBLE WITH ANY SEVERE THUNDERSTORM THAT
DEVELOPS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

In the hours before

Special weather statement, Jul 20, 3:05 PM EDT, 5 hours 53 minutes before
MIZ004>006-010>014-085-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
305 PM EDT SUN JUL 20 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 10 PM EDT OR 9 PM
CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
GOGEBIC...ONTONAGON...HOUGHTON...BARAGA...IRON...DICKINSON...
MARQUETTE...MENOMINEE...ALGER...DELTA...LUCE AND SCHOOLCRAFT.

THIS INCLUDES THE FOLLOWING LOCATIONS...
IRONWOOD...ONTONAGON...SIDNAW...LANSE...CRYSTAL FALLS...IRON
MOUNTAIN...MARQUETTE...MENOMINEE...MUNISING...SENEY...NEWBERRY
AND MANISTIQUE.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES AND THE OPEN WATERS OF WESTERN LAKE SUPERIOR.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND OR HAIL OF THREE-QUARTERS OF AN INCH OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

AJ

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Jul 20, 4:08 PM EDT, 4 hours 50 minutes before
MIZ002-004>007-009>014-084-085-210200-

SPECIAL WEATHER STATEMENT...CORRECTED FOR ZONE CODES
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT SUN JUL 20 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 10 PM EDT OR 9 PM
CDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...BARAGA...IRON...
DICKINSON...MARQUETTE...MENOMINEE...ALGER. ..DELTA...LUCE AND
SCHOOLCRAFT.

THIS INCLUDES THE FOLLOWING LOCATIONS...
IRONWOOD...ONTONAGON...SIDNAW...LANSE...CRYSTAL FALLS...IRON
MOUNTAIN...MARQUETTE...MENOMINEE...MUNISING...SENEY...NEWBERRY
AND MANISTIQUE.

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES AND THE OPEN WATERS OF WESTERN LAKE SUPERIOR.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND OR HAIL OF THREE-QUARTERS OF AN INCH OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

AJ

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Jul 20, 6:42 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
642 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    GOGEBIC COUNTY AIRPORT    MI   75 MPH TSTM WIND GUST
07/20/03   GOGEBIC

AJ
Local storm report, Jul 20, 7:26 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
726 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    1 E BERGLAND              MI   .88 INCH HAIL
07/20/03   ONTONAGON

AJ
Local storm report, Jul 20, 7:51 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
751 PM EDT SUN JUL 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    ARNOLD                    MI   .75 INCH HAIL
07/20/03   MARQUETTE

AJ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:00 PM EDTSevere Thunderstorm WarningMQTDickinson60 min
Jul 20, 8:03 PM EDTSevere Thunderstorm WarningMQTOntonagon27 min
Jul 20, 8:14 PM EDTSevere Thunderstorm WarningMQTMenominee61 min
Jul 20, 8:46 PM EDTSevere Thunderstorm WarningMQTIron59 min
Jul 20, 8:57 PM EDTSevere Thunderstorm WarningMQTDelta48 min
Jul 20, 9:00 PM EDTSpecial Marine WarningMQT2 hr
Jul 20, 9:33 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon42 min
Jul 20, 9:37 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton38 min
Jul 21, 12:10 AM EDTSpecial Marine WarningMQT35 min
Jul 21, 4:48 AM EDTSevere Thunderstorm WarningMQTBaraga57 min

Nearby

Special Marine Warnings in Michigan, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.